Topic: HICCUPS

My husband had a successful Whipple Surgery Oct 3rd. He is doing amazingly well for 73 years old except for bad hiccups. He had them until about a month ago    and now they have come back. They are terrible, every 3 seconds or so and do not want to leave.  Has anyone had any experiences with this. They totally wear him out and seem to be gettting worse. At least 5 different doctors we have seen over the past 6 months do not know where they are coming from or why!

Teddy ~In our hearts forever~ATTITUDE is EVERYTHING
Any suggestion I offer is intended as friendly advice based solely on my own experience. Please consult your doctor for professional guidance.

Re: HICCUPS

Hi Lainy,
I read a story about a cancer survivor in the Livestrong book by the Lance Armstrong Foundation who had the same problem with severe hiccups that lasted for months at a time.  The story said that the only thing that finally stopped the hiccups was an anti-psychotic drug and it somehow had an effect on the same thing that was triggering the hiccups.  The article did mention his struggle between dealing with the nagging hiccups versus the side effects from the anti-psychotic.  You might ask your doctor to research the anti-psychotics as an option?  I hope this helps.

Good luck,
Kelly

Re: HICCUPS

hI kELLY:

Thanks for your quick response, however that drug was tried in the hospital and  it gave him hallucinations all night long. A nurse had to actually stay in the room. I guess the good news is he is NOT psychotic?? The name escapes me right now but I sure know it when I hear it. The thing is, that not one DR seems to know where it comes from or why.   
We were hopeing in time that they would leave on their own. Thank-you.

Teddy ~In our hearts forever~ATTITUDE is EVERYTHING
Any suggestion I offer is intended as friendly advice based solely on my own experience. Please consult your doctor for professional guidance.

Re: HICCUPS

Hi Lainy,

My husband gets hiccups for 3 days after he gets his chemo.  Last night he took Thorazine and it did work.  I know that this drug is also used for anxiety and panic attack.

edith

Re: HICCUPS

Mom has started having hiccups. She has a prescription for Clonazepam at the lowest dose, which she's taken as needed for a few years for anxiety. It seems to help and she sleeps well and doesn't hallucinate. I might give her half of one (0.25 mg) if the hiccups persist and see if they resolve it.

Re: HICCUPS

Hi all. I wanted to give an update on the hiccups. I had not looked at this in a long time.
A Pharmacist friend of ours told Teddy to try an old remedy. Briochi, its in a blue plastic bottle and can be bought over the counter. Worked on the first try!! Much like ALka Seltzer. Hope this helps anyone with the problem.  Lainy

Teddy ~In our hearts forever~ATTITUDE is EVERYTHING
Any suggestion I offer is intended as friendly advice based solely on my own experience. Please consult your doctor for professional guidance.

Re: HICCUPS

My dad gets these hiccups 2 days after Gemzar / Erbitux chemo, and the hiccups last for about 2-3 days.  It might be the Decadron (before the GEMZAR), but do not know if this is the case.  He is taking some anti-gas medication (GASCON) to relieve the symptoms.  He also gets fever for about 3 days after his chemo sessions in which he takes (SCANOL) i.e. (Tylenol) to reduce symptoms.

Lately cracked skin on his fingers are an issue along with acne on his upper body / head.  Doctors have said that this is normal and as for the cracked skin on his fingers, has prescribed MUPIROCIN and daily soaking in BETADINE / SALINE 1:50 which is helping the healing processing.

Re: HICCUPS

Hiccups....  It was the decadron that was causing my hiccups.  It is steriod base and prevents your diaphram muscles from properly fluctuating to allow air and gas to escape.  It basically overstrengths your muscle to work against itself.  At first I wasn't having them cause I was taking Clonazepam 1 mg.  at bed time and as needed for anxiety.  But after IV and IV of decadron during chemo it got stronger and counter effected the clonazepam.  This last week when I went in hospital for a few days for pain management , I started having hiccups again. Guess what ? They had started me on decadron to assist with getting my pain under control.  When I told them what was happening they had to set me up with withdrawal instructions of which I just completed by lowering the dosage each day for six days, as it can be dangerous to stop steriodal medications cold turkey so I was informed.  I'm sure there are many ways to get temp relief as Jliu168, I tried Gaviscon it helped a bit but the culprit is not with me now.  If I start Chemo again and decadron has to be part of the anti-med, I guess I'll have to figure something out when that time comes.  Darn if you do ,Darn if you don't Hey?
Jeff G.

Take it to the Limit,One More Time! (Eagles)

Re: HICCUPS

Hi Jeff,

Thanks for the advice and confirmation.  I thought too that it was the decadron, but apparently they give my dad decadron before GEMZAR infusion, it can be either given or not given.  What they usually do is this;

allermin
ERBITUX (C225)
decadron
GEMZAR

Apparently they can either adminster the decadron or leave it out, but I do not know if it does help the chemo or not.  It seems like if Decadron is given, my dad feels fine 3-4 days after the chemo, then on the 4th day he gets Fever / mild stomach upset.  He has hiccups when Decadron is given.  If Decadron is left out he almost has fever right away on the night after discharge from hospital!  Will ask the docs a bit more about it next week.

How is your pain on the ribs?  Are u back to 100%.  Take good care.

Re: HICCUPS

Hi Jliu...  Thanks for asking.  Ribs and spine bone feeling good enough to start backing off of the heavy pain killer.  Now have to get rid of the soreness of an inflamed colon due to sluiggish bowels,of course due to the pain meds. Ha!  I might be without pain and soreness by next week. I Will have follow-up with regular Oncologist today.  I don't plan on any more chemo until radiation is completed and I'm back up to where I want to be. First thing is to review and delete all meds prescribed and start a new base of what is for what.
Jeff G.

Take it to the Limit,One More Time! (Eagles)

Re: HICCUPS

My father has also gotten hiccups in hospital after being treated with chemoembilization. I am a nurse practitioner, and I believe it is definitely linked to the chemo. A part of me also wonders, as we have seen people with no hx of cancer that come into the ER with irretractible hiccups. This is a syndrome that sometimes may be linked to pancreatic disorders.
Lana